Medications and Osteoporosis

Osteoporosis is a disease of the skeletal system. This type of condition constitutes low bone mass, or the loss of the normal density of bone and the structural deterioration of the bone tissue. Osteoporosis quite literally means porous bone.

Osteoporosis can develop and progress for many years with no signs or symptoms. Often the first sign of osteoporosis is breaking a bone with minimal trauma. By this time the disease has already progressed.

There is no known cause or cure for Osteoporosis. There are treatment methods available however, and risk factors have been identified. Use of certain medications is a significant and often overlooked risk factor in the development of osteoporosis so those taking these medications should be extra cautious in taking preventative measures.

Corticosteroids

One class of drugs that has particularly damaging effects on the skeleton is glucocorticoids or corticosteroids. Other drugs that can cause bone loss and lead to osteoporosis are excessive thyroid hormones, anticonvulsants, and aluminum containing antacids, gonadotropin releasing hormones, chemotherapy for cancer treatment, cyclosporine, heparin, and cholestryamine.

Glucocorticoid and corticosteroids medications such as prednisone, cortisone, deltasone,
prednisolone and dexamethasone, both directly and indirectly affect bone loss. These types of medications not only affect bone cells by resulting in less bone formation, they can interfere with calcium absorption and affect levels of sex hormones, leading to increased bone loss.

Thyroid Hormone

Too much thyroid hormone also can cause bone loss. This can occur either because of hyperthyroidism, or because of taking excess amounts of thyroid hormone medication to treat hypothyroidism. Diuretics or drugs that prevent buildup of fluids cause the kidneys to excrete more calcium, leading to thinning bones.

Diuretics that cause calcium loss include furosemide, bumetanide, ethacrynic acid, and torsemide.

Chemotherapy, especially the combination of cyclophosphamide, methotrexate, and fluorouracil alter the production of sex hormones and increase bone loss.

For many, these are life-saving or life-enhancing drugs, and their use may be the only way to achieve a better quality of life so discontinuing them would not be prudent. However it is important to discuss the use of any medications thoroughly with a medical professional and to be informed and understand any possible risks or outcomes. While taking certain medications may increase the risk of osteoporosis, or even cause the disease it does not meant that other measures cant be taken to help combat the risk or prevent further damage.

As with otherwise healthy persons an adequate intake of Calcium and Vitamin D and regular exercise can go along way in the prevention and treatment of osteoporosis through strengthening bones. For those taking or who have taken these medications a bone density scan may be advisable to measure the risk of osteoporosis and determine any treatment or therapies that may be necessary.

Often it is advised to have a scan done before starting a regimen of medications that have been identified as increasing the risks of osteoporosis. A scan may also be done in the midst of, or at the completion of treatment to measure any damage that may have already been done.